Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS Albuquerque, NM

August 6, 2016Santa Fe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 6, 2016, 5:38 PM MDT for Santa Fe County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 5:38 PM MDT (23:38 UTC)
Expired
Aug 6, 2016, 6:30 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 95 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS85 KABQ 062338
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT SAT AUG 6 2016
 
NMZ512-517-518-070030-
SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
538 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 630
PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WHITE ROCK TO NEAR LOS CERRILLOS. MOVEMENT
WAS EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SANTA FE...WHITE ROCK...POJOAQUE...ELDORADO AT SANTA FE...
CANADA DE LOS ALAMOS...LAMY...POJOAQUE PUEBLO...NAMBE PUEBLO...
TESUQUE AND LA CIENEGA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 271 AND 294.
 HIGHWAY 285 BETWEEN MILE MARKERS 279 AND 290.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3598 10598 3546 10578 3540 10582 3539 10608
      3578 10621 3583 10617 3583 10619
TIME...MOT...LOC 2338Z 251DEG 15KT 3578 10616 3543 10605 

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:30 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 6, 5:30 PM MDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
530 PM MDT SAT AUG 6 2016

.AVIATION...
00Z TAF CYCLE
Another active day of showers and thunderstorms through this
evening with primary aviation risks being gusty downburst winds
and heavy rain resulting in occasional MVFR cigs and vsbys.
Brief mountain obscurations. Storms will be most concentrated
along an axis from the southwestern corner to the northeastern
corner of the state with TEMPO TSRA at AEG...ABQ...SAF and LVS
the next couple of hours. VCTS or VCSH at the other terminal
sites. Activity will again diminish significantly between 03z
and 06z. Similar day expected Sunday.

&&

.PREV DISCUSSION...338 PM MDT SAT AUG 6 2016...
.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will focus
over central New Mexico through this evening. Storm coverage will
decrease Monday and Tuesday before the next big surge of moisture
returns Wednesday. Temperatures will warm closer to normal Sunday
through Tuesday before cooling once again Wednesday. Some remnant
tropical moisture will attempt to work north into New Mexico by the
end of next week, increasing the potential for localized flooding.

&&

.DISCUSSION...
21Z water vapor loop showing the monsoon moisture plume getting the
squeeze play as a 593dm H5 center drifts west from TX and a deep
dry intrusion approaches from the west. 700-500mb layer winds have
strengthened within the stretch zone and become more SW to NE. This
is helping decrease the flash flood potential today. However, the
potential is still there with reported rainfall rates above 2"/hr
in a few areas early this afternoon. Storms are expected to shift
east toward the RGV and cover more of the eastern plains this
evening from a combo of convective outflows and stronger steering
flow.

Sunday will feature an even stronger squeeze play of the monsoon
plume into central NM. Model 700-500mb layer mixing ratios don't
trend much lower Sunday and PW values remain nearly the same w/i
the RGV. The overall coverage will decrease however potential for
heavy rainfall will still be there. The H5 center will drift west
more into southern NM and allow steering flow to become more WSW
to ENE.

Monday and Tuesday will trend drier for more of northern and central
NM as the deep dry airmass over the Great Basin slides over the H5
center across southern NM. Storms will favor southern high terrain
areas and steering flow will weaken. The flood threat should focus
mainly within Catron and Lincoln counties. Rising heights and dry
advection will favor temps warming back toward normal most areas.

Extended guidance continues to show a large scale upper trough
settling onto the west coast Wednesday through Friday while
abundant moisture shifts north along the Baja. Models differ on
the trajectory and depth of this moisture and whether or not the
remnant mid level circulation from Earl can redevelop into a new
system. For now will trend POPs back up near the high terrain and
lower temps slightly below normal late next week.

Guyer

&&

.FIRE WEATHER...
Our recent wet pattern will continue for a few hours into this
evening with more or less the usual drop off in activity
thereafter. Wetting rainfall late this afternoon into the
evening to be highest near and especially east of the Continental
Divide with the se and far east central plains the least active.

A similar pattern to today is expected Sun though wetting
footprints could be a little smaller and the individual cells
may be a little less numerous. temperatures may climb a little
higher...espec across the nw quarter to third of the state.

By Mon, high pressure aloft will build temporarily over south
NM. This will disrupt the moisture plume some, mostly in the north
and west central sections of NM where dewpoints and rh will fall
a little further in the afternoon. Elsewhere at least isolated to
scattered storms will still be the rule with the more numerous
coverage in the higher terrain. The effects of the disrupted
moisture plume may linger into Tue with less storm coverage, espec
north. This should be brief-lived though as the high shifts
back east Wed and Thu, allowing the better moisture to return to
much of the area. The pattern should become more active Wed through
at least Fri with healthy rounds of showers and storms. the only
thing that would lessen storm development would be if too much cloud
cover lingers much of the morn and even early afternoon.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 6, 5:44 AM MDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SAT AUG 6 2016

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORMS ON SUNDAY AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Aug 6, 11:42 AM MDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1142 AM MDT SAT AUG 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      5 NNW SHIPROCK          36.85N 108.74W
08/05/2016                   SAN JUAN           NM   EMERGENCY MNGR

            3 TO 4 HOMES SERIOUSLY DAMAGED AND 1 COMPLETELY
            DESTROYED BY FLOOD WATERS ON SALT CREEK WASH. NUMEROUS
            VEHICLES AND OUTBUILDINGS WERE WASHED INTO THE CREEK.
            ROADS DAMAGED. SEVERAL ROOF TOP RESCUES. NO FATALITIES.

&&

EVENT NUMBER ABQ1601355

GUYER
Local storm report, Aug 6, 11:54 AM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1154 AM MDT SAT AUG 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      10 SSW TURLEY           36.62N 107.81W
08/05/2016                   SAN JUAN           NM   EMERGENCY MNGR

            *** 1 FATAL *** OIL TRUCK WASHED INTO LARGO CANYON WASH
            AT 5 MILE BRIDGE NEAR 7007. BODY FOUND OUTSIDE OF
            VEHICLE DOWNSTREAM.

&&

EVENT NUMBER ABQ1601356

GUYER
Special weather statement, Aug 6, 5:38 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT SAT AUG 6 2016

NMZ512-517-518-070030-
SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
538 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 630
PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WHITE ROCK TO NEAR LOS CERRILLOS. MOVEMENT
WAS EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SANTA FE...WHITE ROCK...POJOAQUE...ELDORADO AT SANTA FE...
CANADA DE LOS ALAMOS...LAMY...POJOAQUE PUEBLO...NAMBE PUEBLO...
TESUQUE AND LA CIENEGA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 271 AND 294.
 HIGHWAY 285 BETWEEN MILE MARKERS 279 AND 290.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3598 10598 3546 10578 3540 10582 3539 10608
      3578 10621 3583 10617 3583 10619
TIME...MOT...LOC 2338Z 251DEG 15KT 3578 10616 3543 10605

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:16 PM MDTAreal Flood AdvisoryABQSocorro59 min
Aug 5, 6:20 PM MDTAreal Flood AdvisoryABQUnion85 min
Aug 5, 6:25 PM MDTAreal Flood AdvisoryABQCibola65 min
Aug 5, 6:33 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel, Union87 min
Aug 5, 6:38 PM MDTSpecial Weather StatementABQHarding37 min
Aug 5, 7:37 PM MDTAreal Flood AdvisoryABQSan Juan83 min
Aug 5, 7:41 PM MDTAreal Flood AdvisoryABQColfax, Harding, Quay, San Miguel, Union94 min
Aug 5, 7:59 PM MDTSpecial Weather StatementABQUnion46 min
Aug 5, 8:48 PM MDTFlash Flood WarningABQUnion57 min
Aug 5, 9:42 PM MDTFlash Flood WarningABQUnion2 hr
Aug 5, 11:16 PM MDTAreal Flood AdvisoryABQSan Juan119 min
Aug 6, 12:04 PM MDTAreal Flood AdvisoryABQMcKinley116 min
Aug 6, 12:09 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval111 min
Aug 6, 12:50 PM MDTAreal Flood AdvisoryABQLincoln115 min
Aug 6, 1:07 PM MDTAreal Flood AdvisoryABQLincoln113 min
Aug 6, 1:14 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr
Aug 6, 1:46 PM MDTAreal Flood AdvisoryABQRio Arriba119 min
Aug 6, 2:58 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Aug 6, 3:04 PM MDTAreal Flood AdvisoryABQSocorro116 min
Aug 6, 3:22 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia113 min
Aug 6, 4:22 PM MDTAreal Flood AdvisoryABQSandoval113 min
Aug 6, 4:26 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 6, 4:36 PM MDTAreal Flood AdvisoryABQColfax114 min
Aug 6, 4:39 PM MDTAreal Flood AdvisoryABQLincoln, Socorro2 hr

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.